Texas, 2017

Wildfire in Texas, July 22 to 23, 2017

July 22 to 23, 2017 · NWS AMA · 1 event in 1 county or zone

Combination of a recent dry spell and lightning led to a large wildfire in about seventeen miles north northeast of Skellytown in Hutchinson County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Combination of a recent dry spell and lightning led to a large wildfire in about seventeen miles north northeast of Skellytown in Hutchinson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 22, 2:17 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 22, 2:17 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
317 PM CDT Sat Jul 22 2017

.DISCUSSION...

Not too much has changed from the previous forecast. Several chances
for thunderstorms are in the forecast through the extended. Severe
weather chances are limited at best but some strong storms are
certainly possible. Convection has initiated over central and
southern parts of the Texas Panhandle. These isolated sub-severe
storms will linger around through the afternoon and evening. These
storms are slow moving in nature, so the biggest threat will be
localized moderate to heavy rainfall.

High pressure continues to be the dominate feature in the upper
levels. Weak forcing and limited instability will hinder severe
weather chances over the next several days. Convective
temperatures were reached this afternoon with a surface trough
helping initiate thunderstorms across the area. Lightning was
noted with these storms as well. DCAPE values are of interest for
possible gusty storms as the more efficient rain producers create
outflow boundaries as they collapse. Nothing to speak of so far
with regards to strong storms but certainly a possibility going
into later parts of the day and evening. The convective allowing
models have storms lingering around through the afternoon, albeit
isolated in nature and dying out after we lose daytime heating.
Later in the evening signs are pointing to more widespread
rainfall to the north and northeast behind the surface trough, but
these chances may stay east of the forecast area across New
Mexico. Precipitable water values are also high the next several
days which points to possible efficient rain producers. Given the
slow movement of storms via forecast soundings and hodographs,
there are several chances for localized heavy rainfall the next
several days.

Outside of thunderstorm chances, temperatures will be in the 90s for
the most part, with some areas around 100 degrees. All things being
considered, temperatures will not be too far from normal for this
time of year.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  93  67  92  67 /  20  40  40  20  20
Beaver OK                  70  97  68  97  71 /  20  40  30  30  20
Boise City OK              62  90  62  91  64 /  40  50  50  20  20
Borger TX                  71  97  72  96  74 /  20  40  40  30  20
Boys Ranch TX              68  95  69  95  69 /  20  40  40  20  20
Canyon TX                  66  93  65  92  66 /  20  40  40  20  10
Clarendon TX               70  95  68  92  68 /  40  30  30  30  20
Dalhart TX                 65  94  65  94  65 /  40  40  40  20  20
Guymon OK                  67  95  67  95  69 /  20  40  40  20  20
Hereford TX                67  93  66  93  66 /  30  40  30  20  10
Lipscomb TX                71  98  69  96  71 /  20  30  40  30  20
Pampa TX                   69  96  68  94  70 /  30  40  40  30  20
Shamrock TX                71  99  70  95  70 /  30  30  40  30  10
Wellington TX              72 100  70  96  70 /  20  30  30  30  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

99/99
Hazardous weather outlook, Jul 22, 2:12 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
312 PM CDT Sat Jul 22 2017

OKZ001>003-TXZ001>020-230815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
312 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected across the combined Panhandles this
afternoon and overnight. These storms will be capable of producing
brief strong wind gusts and localized moderate to heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Multiple chances for thunderstorms are possible across the
Panhandles Sunday through Friday. A few storms that develop will
have the potential to become strong, with gusty winds and small
hail the primary hazards at this time. Moderate to heavy rainfall
may also result in localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

In the hours before

Special weather statement, Jul 22, 1:56 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
256 PM CDT SAT JUL 22 2017

TXZ017-222045-
Randall TX-
256 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL COUNTY UNTIL
345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm
across southwest Amarillo, moving south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm along with heavy rainfall. Some street flooding is possible.

Locations impacted include...
Amarillo, Canyon, Umbarger, Mescalero Park and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3517 10205 3517 10184 3493 10179 3493 10215
TIME...MOT...LOC 1954Z 003DEG 8KT 3512 10197

MJG
Special weather statement, Jul 22, 2:27 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
327 PM CDT SAT JUL 22 2017

TXZ016-017-222100-
Randall TX-Deaf Smith TX-
327 PM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL AND EAST
CENTRAL DEAF SMITH COUNTIES UNTIL 400 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Umbarger, or 15 miles west of Canyon, moving
southwest at 5 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3489 10246 3515 10223 3517 10203 3482 10218
TIME...MOT...LOC 2027Z 038DEG 5KT 3506 10217

LFM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
July 22, 2:33 PM CST to July 23, 1:30 AM CST
Where
Hutchinson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709133.